Addiction Survivors

Notices

Reply
Unread 07-15-2010, 07:33 AM   #1
tearj3rker
Junior Member
 
Posts: 3
Default suboxone induced depression, then stops working after being put on anti-deps

Hi guys. This is my first post, but I'd just like to say that this site has been fantastic for me in coming to my decision to resume suboxone treatment. I've been on suboxone in the past (as well as subutex & methadone, not to mention 12 step meetings) to try and get over my 11 year heroin addiction. My success with suboxone has been mixed, mainly for the following reason.

In the past I've started treatment and eventually found myself on anywhere from 8mg-24mg. I've ceased my "anti-social" behaviour, started earning an honest dollar and everything seems to be going peachy. But somewhere along the line my mood completely bottoms out. I have a diagnosis of bipolar disorder and am on treatment with mood stabilisers (lithium & epilim), but generally only take SSRI's if they're really needed. What's happened in the past is that, when my dose increases over 8mg, a significant depression sets in that is marked by huge irritability at myself and others, suicidal thoughts etc. So I go see the quack / pDoc, he puts me back on an anti-depressant (usually Cymbalta or Effexor), and the depression picks up only marginally.

Here's when things get interesting, mainly because I've talked to lots of people and none of them seem to get this same effect. For some reason, being on an SSRI makes my liver metabolise the sub really fast. I can have 16mg of suboxone, and in 6-8 hours I start to get mild withdrawls. Cravings for the gear kick in and my resolve is gone, I make the choice to use and there's no blockage from the sub whatsoever. While on anti-deps, I could use 4-6 hours post dosing my suboxone and would still get a worthy effect from the gear. So I'd find myself using while on the suboxone, my life becoming rapidly "unmanageable" (heh), book myself into detox to get off it all licking my wounds at another failed go at drug replacement.

Has anyone here had this experience? If so, have you found any way to combat the depressions in a way that doesn't mess with the suboxone treatment? Does anyone else even get the sub-blues?

It might sound stupid me going back down the suboxone road given my idiosyncratic reactions, but I'm sick of being in and out of institutions, having periods of clean time then losing them all in a heartbeat. Total abstinence is too hard to attain at this point for me until I have a semblance of a normal life to anchor it to. I also had no support, and am hoping with the help of you guys the outcome might be a bit different.

Long post I know
tearj3rker is offline   Reply With Quote
Unread 07-15-2010, 12:39 PM   #2
NancyB
Administrator
 
Posts: 25,466
Default

Hi tearj3rker, welcome. I'm sorry to hear of the difficulties you're having. I've been doing some research and can't find anything definitive on the quick metabolization. I found a list of medications that might do that, but they're mostly anti-seizure medications and HIV meds. TIP40, pdf page 47.
http://www.naabt.org/links/TIP_40_PDF.pdf

From pdf page 46:
"Buprenorphine is metabolized by the cytochrome P450 3A4 enzyme system. Other medications that interact with this enzyme system should be used with caution in patients taking buprenorphine. No controlled studies, however, have examined these pharmacokinetic interactions. Figure 2–3 lists some of the drugs known to be metabolized by cytochrome P450 3A4. In some cases, these drugs may either enhance or decrease buprenorphine’s effects through actions on the cytochrome P450 3A4 system."

Cymbalta: Both CYP1A2 and CYP2D6 are responsible for duloxetine metabolism.
From: http://www.rxlist.com/cymbalta-drug.htm

Effexor: If you go to this link: http://www.rxlist.com/effexor-drug.htm
Click on the "Professional" tab and then block "3". There's a lot of information on the P450 and scroll down to the "Drug Interactions" section.
Maybe you can print that out and see what your doctor has to say? It's way too technical for me to figure out.

If your doctor doesn't know, perhaps s/he can contact the PCSS. Here's the information on that: http://www.naabt.org/providers.cfm#PCSS

If it is doing that to the metabolization of the bupe, is there any way you can have your dose increased to compensate for that?

I hope that's somewhat helpful. Again, welcome.

Nancy
__________________
Important disclaimer: Any information in this post is not and does not constitute medical advice under any circumstances. Addiction Survivors, Inc. does not warranty or guarantee the accurateness, completeness, adequacy or currency of the information contained in or linked to the Site. Your use of information on the Site or materials linked to the Site is entirely at your own risk. NEVER take any online advice over that of a qualified healthcare provider. Any information contained on AddictionSurvivors.org should only serve to inspire further investigation with credible, verifiable references sources such as your physician or therapist.
NancyB is offline   Reply With Quote
Unread 07-16-2010, 04:19 AM   #3
tearj3rker
Junior Member
 
Posts: 3
Default

Interesting you say anti-seizure medications.

The last 2 years Sodium Valproate has been a part of my treatment for bipolar disorder, and it's been in the last 2 years that these issues have been happening. Maybe I have it pegged on the wrong medication.

I was put on the valpro to prevent the Cymbalta sending me manic 2 years ago, and commenced suboxone treatment at the same time (bad relapse after 13 months clean). The suboxone wasn't working, so I ceased treatment.

Will def talk to the doc about this.
tearj3rker is offline   Reply With Quote
Unread 07-16-2010, 07:53 AM   #4
NancyB
Administrator
 
Posts: 25,466
Default

Hi tearj3rker, you may be on to something there then. I hope that solves that problem. Let us know what your doctor says if you wouldn't mind.

Nancy
__________________
Important disclaimer: Any information in this post is not and does not constitute medical advice under any circumstances. Addiction Survivors, Inc. does not warranty or guarantee the accurateness, completeness, adequacy or currency of the information contained in or linked to the Site. Your use of information on the Site or materials linked to the Site is entirely at your own risk. NEVER take any online advice over that of a qualified healthcare provider. Any information contained on AddictionSurvivors.org should only serve to inspire further investigation with credible, verifiable references sources such as your physician or therapist.
NancyB is offline   Reply With Quote
Reply

Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off




All times are GMT -4. The time now is 07:27 AM.


Powered by vBulletin® Version 3.8.7
Copyright ©2000 - 2019, vBulletin Solutions, Inc.
© 2014 Addiction Survivors